Back to Ask the Diabetes Team Ask the Diabetes Team

From Florida, USA:

I was diagnosed with type 2 almost two years ago. Initially, I was on Glucophage, then increased to Glucophage, Amaryl and Actos. My blood sugar came down slightly, but I could not tolerate the Glucophage. About every three to four weeks, I would have severe bloating and vomiting. Finally, I went to a different doctor who has put me only on Amaryl, 2 mg, in the morning and 4 mg at night. I limit my carbohydrates usually at 60 grams for the whole day. My lowest reading ever has been 105 mg/dl [5.8 mmol/L] and the highest has been 247 [13.7 mmol/L]. Are there any other medications or is insulin the next step?


It sounds like you need more treatment to achieve optimum blood sugar control. It is very common to have patients with side effects when taking Glucophage (generic name metformin). This medication can cause gastrointestinal problems such as bloating, diarrhea, and nausea. These problems can sometimes be avoided by advancing the medication slowly. For instance, rather than starting at 500 mg twice a day, try only one a day and treat for several weeks before advancing the dose. In this way, larger doses can be achieved with minimal side effects. Your alternative is to try insulin or the new glucagon-like peptide analog (Exenatide) that was recently approved. However, both of these medications are injections and usually require more than one injection a day.


Original posting 6 Jun 2005
Posted to Type 2 and Pills for Diabetes


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:02
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.